Missouri, 2022

Winter Storm in Missouri, February 17, 2022

February 17, 2022 · NWS EAX · 16 events in 16 counties and zones

Periods of moderate to heavy snow moved through the area during the morning hours on February 17. The highest totals were generally in the 5 to 10 inch range.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Periods of moderate to heavy snow moved through the area during the morning hours on February 17. The highest totals were generally in the 5 to 10 inch range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 16, 11:54 PM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Feb 16, 11:54 PM CST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1154 PM CST Wed Feb 16 2022

.Discussion...
Issued at 150 PM CST WED FEB 16 2022

Key Messages...

- Winter storm remains on track to impact the region tonight
  through Thursday Afternoon.

- Rain showers and thunder late this afternoon and evening.
  Transition to freezing rain then sleet and finally snow through
  early Thursday morning. Greatest ice accumulation will be across
  the Truman Lake to Lake of the Ozarks area, upwards of a tenth
  to two tenths of an inch.

- Periods of moderate to heavy snowfall and gusty north winds
  from sunrise through midday Thursday. Tight gradient of low snow
  to a lot of snow splitting the KC Metro and running northeast
  to Moberly/Kirksville.

- Regardless of snow amounts, significant impacts to travel will
  occur across the majority of the region.

Detailed Discussion...

Through Noon, the surface front began to push into northwestern
Missouri. Ahead of this boundary, south and southwest winds have
remain elevated, with gusts 25 to 35 mph. Ample moisture continues
collect ahead, noticeable by elevated light returns on radar
increasing from the south into the region. Anticipate shower
activity to develop through 2 PM across the area along and ahead of
the boundary, persisting through the evening. With surface dew
points pushing the upper 40s, nearing 50, and temperatures in the
60s, surface based CAPE around 150 to 350 J/KG remains speckled
across the area and will reside ahead of the front through the
evening. Therefore, anticipate some thunder with activity across
central Missouri and south and southwest. At this moment, do not
anticipate any severe convection, but shear will be sufficient enough
to warrant monitoring for potential hail concerns. The greatest
focus for strong to modest thunderstorms will exist in a window
between 5 to 10 PM across central Missouri to southwest Missouri.

There will be a rather brief lull in precipitation post frontal
across the region, before chances increase after midnight from the
southwest to northwest as the upper trough digs northeast across
Oklahoma into Kansas through sunrise. Initial precipitation will be
mixed across the region freezing rain and sleet possible, gradually
transitioning to snow around sunrise and just after. The greatest
precipitation chances will exist from around sunrise through Midday
Thursday. Latest forecast guidance, traditional and short range,
have come into rather decent agreement with the swath of wintry
precipitation and snowfall. The GFS, HRRR, etc. trended a bit
farther south, with the ECMWF finally lifting just north to match up
fairly well. In response, we pulled snowfall amounts southward a
touch, unfortunately splitting the KC metro, north/south, once again
with a tight gradient between low snow amounts and greatest snow
amounts. Generally, we expect anywhere from 3 to 6 inches across the
KC metro, with the greatest snow amounts possible across the
southern half. The northland will likely end up with a tight
gradient anywhere from a dusting to 3 inches to 4 inches near the
river on the high end. The mix of freezing rain and sleet will
linger the longest across the northern Ozarks region. This will
result in ice accumulations of a tenth to two tenths of an inch
through sunrise before snowfall begins. by 9 AM snow is expected to
be the primary precipitation type across the area. Snow will
continue through midday, tapering off west to east through the
afternoon and evening.

As discussed previously, any slight variability in the timing of the
upper low or surface front; or variation of the depth of the warm
nose or timing of it's demise will alter precipitation type and
amounts. More sleet or freezing rain, less snow and vice versa.

Not to bury the lead, but the most important thing to remember is
that regardless of snow amounts travel will be significantly
impacted Thursday morning and through the day. It doesn't matter
that the air temperature was in the lower 60s today, snowfall rates
always win and when it's primed by sleet or freezing rain, roads
will deteriorate faster than one might expect. The latent heat
release of rain today combined with the arrival of cold air will
only help cool the atmosphere at a quicker clip.

&&

.Aviation...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1154 PM CST WED FEB 16 2022

Precipitation transitions over to FZRA and PL as surface
temperatures descend below freezing. Precipitation will be showery
initially before gradually filling in and changing over to SN
before sunrise. SN continues throughout the morning and early
afternoon. Periods of heavy snow are possible leading to
temporary reductions to IFR and LIFR conditions. Precipitation
moves out early to mid afternoon. Northerly winds sustained
around 15-20 kts with gusts from 25-35 kts persist through the
daytime hours.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Winter Storm Warning until 6 PM CST Thursday for KSZ057-060-
     103>105.

     Winter Weather Advisory until 6 PM CST Thursday for KSZ025-102.

MO...Winter Storm Warning until 6 PM CST Thursday for MOZ021>025-
     028>033-037>040-043>046-053-054.

     Winter Weather Advisory until 6 PM CST Thursday for MOZ004>008-
     011>017-020.

&&

Discussion...Kurtz
Aviation...Pesel
Hazardous weather outlook, Feb 16, 4:55 AM CST, 23 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
455 AM CST Wed Feb 16 2022

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171100-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
455 AM CST Wed Feb 16 2022

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 A winter storm is expected to impact the area from late this evening
 and tonight through Thursday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 A winter storm is expected impact the area Thursday. Precipitation
 should be winding down by Thursday evening.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter storm. Local standard time, as filed.

Winter Storm, Platte

When
February 17, 4:00 AM CST to 2:00 PM CST
Where
Platte forecast zone
Reported by
COOP Observer
Coordinates
39.381, -94.774 (the zone’s center; the record gives no point)

Periods of moderate to heavy snow moved through the area during the morning hours on February 17. The highest totals were generally in the southern half of the county where 7 to 10 inches of snow fell.

Winter Storm, Clay

When
February 17, 4:00 AM CST to 2:00 PM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
39.311, -94.421 (the zone’s center; the record gives no point)

Periods of moderate to heavy snow moved through the area during the morning hours on February 17. The highest totals were generally in the southern half of the county where 7 to 10 inches of snow fell.

Winter Storm, Jackson

When
February 17, 4:00 AM CST to 2:00 PM CST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
39.009, -94.346 (the zone’s center; the record gives no point)

Periods of moderate to heavy snow moved through the area during the morning hours on February 17. The highest totals were generally in the 7 to 10 inch range.

Winter Storm, Cass

When
February 17, 4:00 AM CST to 2:00 PM CST
Where
Cass forecast zone
Reported by
COOP Observer
Coordinates
38.647, -94.355 (the zone’s center; the record gives no point)

Periods of moderate to heavy snow moved through the area during the morning hours on February 17. The highest totals were generally in the 5 to 7 inch range.

Winter Storm, Bates

When
February 17, 4:00 AM CST to 2:00 PM CST
Where
Bates forecast zone
Reported by
COOP Observer
Coordinates
38.257, -94.340 (the zone’s center; the record gives no point)

Periods of moderate to heavy snow moved through the area during the morning hours on February 17. The highest totals were generally in the 5 to 7 inch range.

Winter Storm, Pettis

When
February 17, 4:00 AM CST to 2:00 PM CST
Where
Pettis forecast zone
Reported by
COOP Observer
Coordinates
38.728, -93.285 (the zone’s center; the record gives no point)

Periods of moderate to heavy snow moved through the area during the morning hours on February 17. The highest totals were generally in the 5 to 7 inch range.

Winter Storm, Johnson

When
February 17, 4:00 AM CST to 2:00 PM CST
Where
Johnson forecast zone
Reported by
COOP Observer
Coordinates
38.744, -93.806 (the zone’s center; the record gives no point)

Periods of moderate to heavy snow moved through the area during the morning hours on February 17. The highest totals were generally in the 5 to 7 inch range.

Winter Storm, Lafayette

When
February 17, 4:00 AM CST to 2:00 PM CST
Where
Lafayette forecast zone
Reported by
COOP Observer
Coordinates
39.066, -93.785 (the zone’s center; the record gives no point)

Periods of moderate to heavy snow moved through the area during the morning hours on February 17. The highest totals were generally in the 5 to 7 inch range.

Winter Storm, Ray

When
February 17, 4:00 AM CST to 2:00 PM CST
Where
Ray forecast zone
Reported by
COOP Observer
Coordinates
39.352, -93.990 (the zone’s center; the record gives no point)

Periods of moderate to heavy snow moved through the area during the morning hours on February 17. The highest totals were generally in the 5 to 7 inch range.

Winter Storm, Carroll

When
February 17, 4:00 AM CST to 2:00 PM CST
Where
Carroll forecast zone
Reported by
COOP Observer
Coordinates
39.427, -93.505 (the zone’s center; the record gives no point)

Periods of moderate to heavy snow moved through the area during the morning hours on February 17. The highest totals were generally in the 5 to 7 inch range.

Winter Storm, Saline

When
February 17, 4:00 AM CST to 2:00 PM CST
Where
Saline forecast zone
Reported by
COOP Observer
Coordinates
39.137, -93.202 (the zone’s center; the record gives no point)

Periods of moderate to heavy snow moved through the area during the morning hours on February 17. The highest totals were generally in the 5 to 7 inch range.

Winter Storm, Cooper

When
February 17, 4:00 AM CST to 2:00 PM CST
Where
Cooper forecast zone
Reported by
COOP Observer
Coordinates
38.844, -92.810 (the zone’s center; the record gives no point)

Periods of moderate to heavy snow moved through the area during the morning hours on February 17. The highest totals were generally in the 5 to 7 inch range.

Winter Storm, Howard

When
February 17, 4:00 AM CST to 2:00 PM CST
Where
Howard forecast zone
Reported by
COOP Observer
Coordinates
39.143, -92.696 (the zone’s center; the record gives no point)

Periods of moderate to heavy snow moved through the area during the morning hours on February 17. The highest totals were generally in the 5 to 7 inch range.

Winter Storm, Randolph

When
February 17, 4:00 AM CST to 2:00 PM CST
Where
Randolph forecast zone
Reported by
COOP Observer
Coordinates
39.440, -92.497 (the zone’s center; the record gives no point)

Periods of moderate to heavy snow moved through the area during the morning hours on February 17. The highest totals were generally in the 5 to 7 inch range.

Winter Storm, Macon

When
February 17, 4:00 AM CST to 2:00 PM CST
Where
Macon forecast zone
Reported by
COOP Observer
Coordinates
39.831, -92.565 (the zone’s center; the record gives no point)

Periods of moderate to heavy snow moved through the area during the morning hours on February 17. The highest totals were generally in the 5 to 7 inch range in the far southern portion of the county.

Winter Storm, Chariton

When
February 17, 4:00 AM CST to 2:00 PM CST
Where
Chariton forecast zone
Reported by
COOP Observer
Coordinates
39.515, -92.963 (the zone’s center; the record gives no point)

Periods of moderate to heavy snow moved through the area during the morning hours on February 17. The highest totals were generally in the 5 to 7 inch range.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011173, 1011174, 1011175, 1011176, 1011177, 1011178, 1011180, 1011181, 1011182, 1011183, 1011184, 1011185, 1011186, 1011188, 1011189, 1011190.